Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 169, NWS Bismarck, ND

July 29, 2012Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2012, 7:58 PM CDT for Stutsman County, North Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2012, 7:58 PM CDT (00:58 UTC)
Expired
Jul 29, 2012, 8:15 PM CDT
In force
17 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 110 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
3053 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS53 KBIS 300058
SVRBIS
NDC093-300130-
/O.NEW.KBIS.SV.W.0169.120730T0058Z-120730T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT SUN JUL 29 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 830 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPIRITWOOD LAKE...OR 9 MILES NORTHEAST OF JAMESTOWN...AND MOVING
  EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPIRITWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR 
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4689 9856 4696 9871 4710 9871 4709 9845
      4699 9846 4698 9843 4688 9843 4688 9844
TIME...MOT...LOC 0058Z 272DEG 29KT 4701 9857
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
1 follow-up statement
627 
WWUS53 KBIS 300115
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
815 PM CDT SUN JUL 29 2012

NDC093-300125-
/O.CAN.KBIS.SV.W.0169.000000T0000Z-120730T0130Z/
STUTSMAN ND-
815 PM CDT SUN JUL 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STUTSMAN COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA. GUSTY WINDS ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM OVER THE NEXT SEVERAL MINUTES.

LAT...LON 4689 9856 4696 9871 4710 9871 4709 9845
      4699 9846 4698 9843 4688 9843 4688 9844
TIME...MOT...LOC 0115Z 272DEG 29KT 4700 9837

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 7:16 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 29, 7:16 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT SUN JUL 29 2012

.DISCUSSION...LOW PRESSURE OVER SOUTH CENTRAL NORTH DAKOTA...IN
THE VICINITY OF BISMARCK...WITH A TRAILING COLD FRONT INTO
SOUTHEAST MONTANA...REMAINS THE FOCUS FOR SCATTERED THUNDERSTORMS
THIS SUNDAY EVENING. ALTHOUGH THE INSTABILITY IS STRONG...THERE
MAY BE JUST ENOUGH CAP TO LIMIT THE RAPID GROWTH OF THUNDERSTORMS.
IN THIS UPDATE WILL REFINE THE CHANCE OF THUNDERSTORMS TO MAINLY
EAST OF THE MISSOURI RIVER VALLEY AND UP THE WESTERN DEVILS LAKE
BASIN. DRY AIR WITH DEW POINTS IN THE LOWER 40S SOUTHWEST. THREAT
OF THUNDERSTORMS WILL BE GREATLY DIMINISH AFTER 10 PM CDT.

&&

.AVIATION...AT 7 PM CDT...LOW PRESSURE NEAR BISMARCK WITH A COLD
FRONT SOUTHWEST INTO MONTANA. THE LOW AND COLD FRONT WILL MOVE
SOUTHEAST TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION FROM
CANADA. VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. THROUGH
02Z...AN SHOWER OR THUNDERSTORM IS POSSIBLE NEAR KJMS...OTHERWISE
VFR AND CLEAR/SCT CLOUDS AT ALL TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Jul 29, 2:54 PM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
254 PM CDT SUN JUL 29 2012

NDZ001-002-009-010-017-018-031>033-040-043-302000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-BOWMAN-
254 PM CDT SUN JUL 29 2012 /154 PM MDT SUN JUL 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL FORM TODAY AS A COLD FRONT
MOVES ACROSS WESTERN NORTH DAKOTA. THE THREAT FOR THUNDERSTORMS
WILL END THIS EVENING AS THE COLD FRONT MOVES WELL EAST AND DRIER
AIR MOVES IN. ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE...THE HIGHER PROBABILITY FOR SEVERE WEATHER REMAINS
FURTHER EAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ003>005-011>013-019>023-025-034>037-041-042-044>048-050-051-
302000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
254 PM CDT SUN JUL 29 2012 /154 PM MDT SUN JUL 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL ADVANCE INTO CENTRAL NORTH DAKOTA LATE SUNDAY
AFTERNOON AND EARLY EVENING. SCATTERED THUNDERSTORMS ARE FORECAST
ALONG THIS FRONT. SOME THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL AS THE MAIN THREATS. ISOLATED TORNADOES ARE
ALSO POSSIBLE IN NORTH CENTRAL NORTH DAKOTA. THE THREAT OF SEVERE
WEATHER WILL DIMINISH BY LATE SUNDAY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN CENTRAL NORTH DAKOTA THIS
EVENING. IF YOU RECEIVE ANY SEVERE WEATHER...PLEASE REPORT IT TO
THE NATIONAL WEATHER SERVICE IN BISMARCK AT 800-247-0212.

SCHECK

In the hours before

Special weather statement, Jul 29, 4:29 PM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
429 PM CDT SUN JUL 29 2012

NDZ046-050-292200-
EMMONS ND-MCINTOSH ND-
429 PM CDT SUN JUL 29 2012

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN MCINTOSH AND
SOUTHEASTERN EMMONS COUNTIES UNTIL 500 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF ARTAS...OR 59 MILES
SOUTHEAST OF BISMARCK...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HAGUE...
  ZEELAND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jul 29, 5:05 PM CDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
505 PM CDT SUN JUL 29 2012

NDZ042-045-292230-
GRANT ND-SIOUX ND-
505 PM CDT SUN JUL 29 2012

...SPECIAL WEATHER STATEMENT FOR CENTRAL SIOUX AND SOUTHEASTERN GRANT
COUNTIES UNTIL 530 PM CDT/430 PM MDT/...

AT 403 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTHEAST OF WATAUGA...OR 51 MILES
SOUTHWEST OF BISMARCK...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHIELDS...
  PORCUPINE...
  SELFRIDGE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jul 29, 5:26 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
526 PM CDT SUN JUL 29 2012

NDZ042-045-292300-
GRANT ND-SIOUX ND-
526 PM CDT SUN JUL 29 2012

...SPECIAL WEATHER STATEMENT FOR CENTRAL SIOUX AND EASTERN GRANT
COUNTIES UNTIL 600 PM CDT/500 PM MDT/...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 32 MILES NORTHEAST OF WATAUGA...OR 41 MILES SOUTH
OF BISMARCK...MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PRAIRIE KNIGHTS RESORT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, Jul 29, 6:11 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
611 PM CDT SUN JUL 29 2012

NDZ050-292345-
MCINTOSH ND-
611 PM CDT SUN JUL 29 2012

...SPECIAL WEATHER STATEMENT FOR EASTERN MCINTOSH COUNTY UNTIL 645 PM
CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF GREENWAY...OR 64 MILES
SOUTHWEST OF JAMESTOWN...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN MCINTOSH COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.